Marina V. Deikalova     (Ural Federal University, 51 Lenin aven., Ekaterinburg, 620000, Russian Federation)
Anastasiya Yu. Torgashova     (Ural Federal University, 51 Lenin aven., Ekaterinburg, 620000, Russian Federation)


In the space \(L(\mathbb{S}^{m-1})\) of functions integrable on the unit sphere \(\mathbb{S}^{m-1}\) of the Euclidean space \(\mathbb{R}^{m}\) of dimension \(m\ge 3\), we discuss the problem of one-sided approximation to the characteristic function of a spherical layer \(\mathbb{G}(J)=\{x=(x_1,x_2,\ldots,x_m)\in \mathbb{S}^{m-1}\colon x_m\in J\},\) where \(J\) is one of the intervals \((a,1],\) \((a,b),\) and \([-1,b),\) \(-1< a<b< 1,\) by the set of algebraic polynomials of given degree \(n\) in \(m\) variables. This problem reduces to the one-dimensional problem of one-sided approximation in the space \(L^\phi(-1,1)\) with the ultraspherical weight \(\phi(t)=(1-t^2)^\alpha,\ \alpha=(m-3)/2,\) to the characteristic function of the interval \(J\). This result gives a solution of the problem of one-sided approximation to the characteristic function of a spherical layer in all cases when a solution of the corresponding one-dimensional problem known. In the present paper, we use results by A.G.Babenko, M.V.Deikalova, and Sz.G.Revesz (2015) and M.V.Deikalova and A.Yu.Torgashova (2018) on the one-sided approximation to the characteristic functions of intervals.


One-sided approximation; Characteristic function; Spherical layer; Spherical cap; Algebraic polynomials

Full Text:



  1. Babenko A. G., Deikalova M. V., Revesz Sz. G. Weighted one-sided integral approximations to characteristic functions of intervals by polynomials on a closed interval. Proc. Steklov Inst. Math., 2017. Vol. 297. Suppl. 1. P. S11–S18. DOI: 10.1134/S0081543817050029
  2. Babenko A. G., Kryakin Yu. V., Yudin V. A., One-sided approximation in \(L\) of the characteristic function of an interval by trigonometric polynomials. Proc. Steklov Inst. Math., 2013. Vol. 280, Suppl. 1. P. S39–S52. DOI: 10.1134/S0081543813020041
  3. Beckermann B., Bustamante J., Martinez-Cruz R., Quesada J. M. Gaussian, Lobatto and Radau positive quadrature rules with a prescribed abscissa. Calcolo, 2014. Vol. 51, No. 2. P. 319-328. DOI: 10.1007/s10092-013-0087-3
  4. Bojanic R., DeVore R. On polynomials of best one-sided approximation. Enseign. Math., 1966. Vol. 12. P. 139–164.
  5. Bustamante J., Martínez-Cruz R., Quesada J. M. Quasi orthogonal Jacobi polynomials and best one-sided \(L_1\) approximation to step functions. J. Approx. Theory, 2015. Vol. 198. P. 10–23 DOI: 0.1016/j.jat.2015.05.001
  6. Bustamante J., Quesada J.M., Martínez-Cruz R. Best one-sided \(L1\) approximation to the Heaviside and sign functions. J. Approx. Theory, 2012. Vol. 164. P. 791–802. DOI: 10.1016/j.jat.2012.02.006
  7. Dai F., Xu Y. Approximation Theory and Harmonic Analysis on Spheres and Balls. New York: Springer Science & Business Media, 2013. 440 p. DOI: 10.1007/978-1-4614-6660-4
  8. Deikalova M. V. The Taikov functional in the space of algebraic polynomials on the multidimensional Euclidean sphere. Math Notes, 2008. Vol 84, No. 3–4. P. 498–514. DOI: 10.1134/S0001434608090228
  9. Deikalova M. V. Integral approximation of the characteristic function of a spherical cap by algebraic polynomials. Proc. Steklov Inst. Math., 2011. Vol. 273, Suppl. 1. P. S74–S85. DOI: 10.1134/S0081543811050087
  10. Deikalova M.V. Several extremal approximation problems for the characteristic function of a spherical layer. Proc. Steklov Inst. Math. , 2012. Vol. 277, Suppl. 1. P. S79–S92. DOI: 10.1134/S0081543812050094
  11. Deikalova M. V., Torgashova A.Yu. One-sided integral approximation of the characteristic function of an interval by algebraic polynomials. Trudy Instituta Matematiki i Mekhaniki UrO RAN [Proc. of Krasovskii Institute of Mathematics and Mechanics of the UB RAS], 2018. Vol. 24, No. 4. P. 110–125.(In Russian) DOI: 10.21538/0134-4889-2018-24-4-110-125 DOI: 10.21538/0134-4889-2018-24-4-110-125
  12. Dunford N., Schwartz J. T. Linear Operators. Part I: General Theory. N.Y.: Wiley-Interscience, 1988. 872 p.
  13. Gorbachev D.V. Izbrannye zadachi teorii funkcij i teorii priblizhenij i ih prilozheniya [Selected Problems in Functional Analysis and Approximation Theory and Their Applications]. Tula: TulGU, 2004. 152p. (In Russian)
  14. Korneichuk N.P., Ligun A. A., Doronin V. G. Approksimaciya s ogranicheniyami [Approximation with Constraints]. Kiev: Naukova Dumka, 1982. 254 p. (In Russian)
  15. Krylov V. I. Approximate Calculation of Integrals.Mineola, N.Y.: Dover Publ., 2006. 368 p.
  16. Li X.-J., Vaaler J. D. Some trigonometric extremal functions and the Erdos-Turan type inequalities Indiana Univ. Math. J., 1999. Vol. 48, No. 1. P. 183-236. DOI: 10.1512/iumj.1999.48.1508
  17. Motornyi V.P., Motornaya O.V., Nitiema P.K. One-sided approximation of a step by algebraic polynomials in the mean. Ukrainian Math. J., 2010. Vol. 62, No. 3. P. 467–482. (In Russian) DOI: 10.1007/s11253-010-0366-y


Article Metrics

Metrics Loading ...


  • There are currently no refbacks.